Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 11, NWS Wichita, KS

May 7, 2007Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at May 7, 2007, 4:45 AM CDT for Labette County, Montgomery County, Kansas. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2007, 4:45 AM CDT (09:45 UTC)
Expired
May 7, 2007, 11:45 AM CDT
In force
7 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:45 AM CDTFLASH FLOOD5 Sw Independence, KSA WATER RESCUE FROM A STRANDED VEHICLE WAS COMPLETED 5 MILES SOUTHWEST OF INDEPENDENCE.
May 7, 8:48 AM CDTFLASH FLOODCoffeyville, KSWATER RESCUE NEAR THE CITY OF COFFEYVILLE FOR VECHILE STALLED OUT IN HIGH WATER.
May 7, 11:27 AM CDTFLASH FLOODIndependence, KSSEVERAL WATER RESCUES REPORTED. PERSONS MOVING AND GOING AROUND BARRACADES AND GETTING STRANDED IN FLOOD WATERS. FARM ANAMALS BEING SWEPT DOWNSTREAM AS WELL.
May 7, 11:27 AM CDTFLASH FLOODParsons, KSWATER RESCUE IN PARSONS CAR WAS SWEPT OFF ROAD TRYING TO TURN AROUND TO GET AWAY FROM FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 070946
FFWICT
KSC099-125-071645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS.
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1145 AM CDT.

* AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH TORRENTIAL RAINFALL IN THE WARNED AREA.         
  RAINFALL RATES OF 2 INCHES PER HOUR WERE INDICATED. THESE RAINFALL 
  RATES OVER ALREADY SATURATED GROUND WILL LIKELY RESULT IN FLASH    
  FLOODING. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTAMONT...ANGOLA...BARTLETT...BOLTON...CANEY...CHERRYVALE...
  CHETOPA...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...DENNIS...
  EDNA...ELK CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...
  LABETTE...LIBERTY...MOUND VALLEY...OSWEGO...PARSONS...PARSONS TRI
  CITY AIRPORT...SYCAMORE...TYRO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3699 9596 3699 9507 3739 9507 3739 9596

$$

CARUSO
1 follow-up statement
000 
WGUS73 KICT 071203
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CDT MON MAY 7 2007

KSC099-125-071645-
MONTGOMERY KS-LABETTE KS-
700 AM CDT MON MAY 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
LABETTE AND MONTGOMERY COUNTIES...

AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.

AS OF 645 AM CDT...A VEHICLE WATER RESCUE WAS COMPLETED ABOUT 5 
MILES SOUTHWEST OF THE TOWN OF INDEPENDENCE IN MONTGOMERY COUNTY. 
NUMEROUS ROADS HAVE SIGNIFICANT FLOODING IN THE SOUTHERN PART OF THE 
COUNTY. 

AS OF 655 AM CDT...LABETTE COUNTY DISPATCH REPORTED SEVERAL 
SECONDARY ROADS IN THE COUNTY HAD FLOOD WATERS ACROSS THEM. AS MUCH 
AS 6 TO 8 INCHES OF WATER WAS FLOWING ACROSS SOME ROADS. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3699 9596 3699 9507 3739 9507 3739 9596

$$

CARUSO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:38 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 7, 3:38 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT MON MAY 7 2007

.DISCUSSION...

MAIN FORECAST CONCERNS WILL BE FLOODING POTENTIAL TODAY AND PRECIP
CHANCES THROUGH MOST OF THE FORECAST.

SYNOPSIS:
WATER VAPOR IMAGERY SHOWS THE UPPER TROUGH STILL ANCHORED TO OUR
WEST WITH TWO DISTINCT CIRCULATIONS: ONE LIFTING NORTH OVER CENTRAL
CO AND ANOTHER NEAR BAJA. AT THE SURFACE A WEAK COLD FRONT EXTENDS
FROM SOUTH CENTRAL NE THROUGH WESTERN OK. EAST OF THIS FEATURE
PLENTY OF MOISTURE REMAINS IN PLACE.

TODAY-TONIGHT:
CURRENT BAND OF SHOWERS AND STORMS IS EXPECTED TO CONTINUE TRACKING
EAST THIS MORNING WITH MOST OF THIS ACTIVITY PUSHING EAST INTO MO BY
THE AFTERNOON HOURS. PROFILERS SHOWING 850MB FLOW STARTING TO VEER
WEST OF THE LINE OF STORMS HELPING TO BRING IN SOME DRIER AIR ON THE
BACK SIDE. MODELS ARE ALSO INDICATING SOME DOWNGLIDE SETTING IN OVER
CENTRAL KS TODAY WHICH SHOULD LIMIT PRECIP CHANCES IN THOSE
LOCATIONS. LOW LEVEL JET IS NOT AS BACKED AS IT HAS BEEN THE LAST
FEW NIGHTS WHICH AS LIMITED THE EFFECTIVE SHEAR AND SEVERE CHANCES
THIS MORNING. CURRENT THINKING IS THAT SE KS SHOULD SEE MOST OF
THEIR PRECIP BEFORE NOON WITH JUST SOME SCATTERED ACTIVITY AFTER.
WILL CANCEL THE FLOOD WATCH FOR LOCATIONS ALONG AND WEST OF I-135
BUT WILL KEEP FOR LOCATIONS EAST.

THE PIECE OF UPPER ENERGY OVER CO WILL LIFT NE TONIGHT WHILE THE
SOUTHERN VORT MAX REMAINS SITUATED NEAR BAJA. UNLIKE THE LAST FEW
NIGHTS THE LOW LEVEL JET WILL BE FOCUSED SOUTH OF THE FORECAST AREA
AND WILL BE MUCH WEAKER. CONFIDENCE IS HIGH THAT THE MORE WIDESPREAD
HEAVY RAINFALL WILL BE SOUTH INTO OK OVERNIGHT WITH SOME POSSIBLY
GETTING INTO EXTREME SE KS. MEANWHILE THE LOCATIONS NORTH OF HWY 400
WILL ONLY SEE SOME ISO TO SCATTERED ACTIVITY AS 850MB FLOW REMAINS
WESTERLY.

TUE-WED:
THE OVERALL PATTERN WILL BE SIMILAR THROUGH THESE TWO DAYS AS THE
UPPER ENERGY TO THE SW GETS CUT OFF FROM THE MEAN FLOW AND SLOWLY
TRACKS EAST. AT THE SURFACE THE EAST WEST MOISTURE GRADIENT WILL
REMAIN IN PLACE KEEPING DIURNAL TYPE SHOWERS AND STORMS POSSIBLE
EAST OF I-135 FOR BOTH TUE AND WED AFTERNOON. SE KS WILL CONTINUE TO
HAVE THE BEST SHOT FOR PRECIP DURING THE OVERNIGHT HOURS AS LOW
LEVEL WARM ADVECTION REMAINS IN PLACE. CONFIDENCE IS HIGH THAT ABOVE
NORMAL TEMPS WILL PERSIST FOR BOTH OF THESE DAYS WITH NO SIGNIFICANT
AIRMASS CHANGES EXPECTED.

THU-SUN:
BY 00Z FRI BOTH ECM AND GFS HAVE THE SLOW MOVING UPPER LOW SITUATED
OVER WESTERN OK. CURRENTLY NOT EXPECTING ANY TYPE OF SIGNIFICANT
BAROCLINIC ZONE THROUGH THE AREA. THEREFORE PRECIP ON THU SHOULD BE
THE RESULT OF THE COLD POCKET ALOFT GENERATING SOME DIURNAL TYPE
SHOWERS AND STORMS WITH THE BEST CHANCES STILL OVER SE KS DUE TO
DEEPER MOISTURE. BY SAT THE WEAK UPPER LOW WILL SLIDE SE TAKING THE
BETTER PRECIP CHANCES WITH IT. THE TREND OF ABOVE NORMAL TEMPS LOOKS
TO REMAIN THROUGH THE WEEKEND.

LAWSON

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  59  77  58 /  40  30  30  30
HUTCHINSON      74  57  76  55 /  30  30  20  20
NEWTON          75  58  76  58 /  40  30  30  20
ELDORADO        76  60  77  60 /  60  40  40  30
WINFIELD-KWLD   76  61  77  60 /  60  40  40  30
RUSSELL         72  53  75  51 /  20  10  10  10
GREAT BEND      72  53  75  51 /  20  10  10  10
SALINA          74  55  76  57 /  30  30  20  20
MCPHERSON       74  56  76  56 /  30  30  20  20
COFFEYVILLE     77  63  77  63 / 100  60  50  40
CHANUTE         77  63  77  62 / 100  60  50  40
IOLA            77  63  77  63 /  90  50  50  40
PARSONS-KPPF    77  63  77  62 / 100  60  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ052-053-069>072-
093>096-098>100.

&&
Hazardous weather outlook, May 6, 4:21 PM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAY 6 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AND
TONIGHT IN CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

FLOODING WILL ALSO CONTINUE TO BE A THREAT IN CENTRAL AND SOUTH
CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS AND FLASH FLOOD
WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH
FRIDAY. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE
POSSIBLE MONDAY AND TUESDAY. WITH A PROLONGED PERIOD OF SHOWERS AND
STORMS ANTICIPATED...FLOODING WILL ALSO REMAIN A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY MAINLY ALONG AND WEST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/SCHRECK/LAWSON

In the hours before

Special weather statement, May 7, 12:02 AM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT MON MAY 7 2007

KSZ099-070545-
MONTGOMERY-
1202 AM CDT MON MAY 7 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WANN...OR 13 MILES SOUTHWEST OF
COFFEYVILLE...AND MOVING NORTH AT 35 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 7, 12:03 AM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1203 AM CDT MON MAY 7 2007

KSZ100-070530-
LABETTE-
1203 AM CDT MON MAY 7 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUND VALLEY...OR 13 MILES NORTHEAST OF
COFFEYVILLE...AND MOVING NORTH AT 35 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH MAY BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, May 7, 1:13 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
113 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLOOD            ELLSWORTH               38.74N 98.23W
05/07/2007                   ELLSWORTH          KS   LAW ENFORCEMENT

            K-14 IS CLOSED NORTH AND SOUTH OF TOWN DUE TO HIGH WATER.

&&

ADK
Local storm report, May 7, 1:14 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLOOD            10 N LYONS              38.49N 98.20W
05/07/2007                   RICE               KS   LAW ENFORCEMENT

            K-14 IS CLOSED NORTH OF LYONS DUE TO HIGH WATER.

&&

ADK
Special weather statement, May 7, 2:08 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 AM CDT MON MAY 7 2007

KSZ093-094-098-070745-
CHAUTAUQUA-COWLEY-ELK-
208 AM CDT MON MAY 7 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...SOUTHEAST COWLEY AND SOUTHERN ELK
COUNTIES...

AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR VALE...TO 8
MILES SOUTHEAST OF GRAINOLA...AND MOVING EAST TO NORTHEAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KLEINSASSER
Special weather statement, May 7, 2:25 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT MON MAY 7 2007

KSZ094-095-098-099-070815-
CHAUTAUQUA-ELK-MONTGOMERY-WILSON-
225 AM CDT MON MAY 7 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON
COUNTIES...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOLINE...TO 6 MILES
WEST OF SEDAN...TO 14 MILES SOUTH OF ELGIN...AND MOVING EAST AT 45
MPH.

PEA SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:34 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery28 min
May 6, 9:17 PM CDTSevere Thunderstorm WarningICTHarper25 min
May 7, 11:28 AM CDTFlash Flood WarningICTLabette, Montgomery7 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.